Secondary Logo

Journal Logo

Correspondence

Severe rhabdomyolysis during a hypersensitivity reaction to abacavir in a patient treated with ciprofibrate

Fontaine, Camillea; Guiard-Schmid, Jean-Baptistea; Slama, Laurencea; Essid, Abenb; Lukiana, Tunaa; Rondeau, Ericb; Pialoux, Gillesa

Author Information
doi: 10.1097/01.aids.0000189861.44311.ed

A 48-year-old man who had been diagnosed with HIV infection 14 years previously was hospitalized for fever and severe rhabdomyolysis 10 days after starting treatment with zidovudine (300 mg twice a day), lamivudine (150 mg twice a day), and abacavir (300 mg twice a day; trizivir).

He had previously been treated with the zidovudine/lamivudine/saquinavir/ritonavir combination in 1998 for 12 months, and had been receiving the zidovudine/lamivudine/nevirapine combination since March 1999. Treatment with ciprofibrate (100 mg per day) had been started in February 2002 for mixed dyslipidemia (triglycerides 5.1 mmol/l; total cholesterol 8.2 mmol/l).

In February 2003, it was decided to interrupt antiretroviral treatment: the viral load had been below 50 copies/ml for 4 years, the CD4 cell count was 484 cells/μl (27%), and the CD4 cell nadir was more than 250 cells/μl.

In January 2005, after weight loss (4 kg), a fall in the CD4 cell count to 220 cells/μl (10%), and strong viral replication (viral load > 300 000 copies/ml), antiretroviral treatment was resumed with trizivir.

He presented with isolated fever on day 8 of this treatment. Physical examination and standard blood laboratory tests were normal [white cell count, platelets, aspartate aminotransferase, alanine aminotransferase, creatine phosphokinase (CPK) and creatinine]. Antiretroviral treatment was therefore continued.

Three days later he was hospitalized with fever (40°C) and a generalized maculopapular skin rash. He had tachycardia (120 bpm), polypnea (35 breaths/minute) and normal arterial pressure. Laboratory tests showed renal failure (serum creatinine 154 μmol/l), rhabdomyolysis (CPK 27 400 U/l) and hepatic cytolysis (aspartate aminotransferase 30× normal, alanine aminotransferase 10× normal).

A hypersensitivity reaction to abacavir was suspected, and the patient received intensive care. Antiretroviral therapy and ciprofibrate were withdrawn. However, the rhabdomyolysis deteriorated over the next few days, with a peak serum CPK of 264 000 IU/l and peak serum creatinine of 1400 μmol/l.

Chest X-ray was normal and microbiological tests were negative (urinalysis, blood culture, lumbar puncture, and serological tests for Mycoplasma, Chlamydia, Legionella, and hantavirus). The fever and skin rash disappeared after 48 h. Skin biopsy at the time of the rash confirmed the diagnosis of cutaneous drug toxicity.

Anuria lasted 17 days, necessitating nine haemodialysis sessions; the renal failure resolved fully after 45 days.

Abacavir hypersensitivity occurs in between 5 and 8% of patients, beginning a median of 11 days after the beginning of treatment. It is characterized by fever and maculopapular skin rash. Myalgia is observed in 6% of cases, with a moderate CPK elevation [1]. Known risk factors are Caucasian origin, exposure to other antiretroviral agents, and a genetic (HLA) predisposition [2,3]. Abacavir hypersensitivity has not previously been linked to lipid-lowering drug therapy.

Lipid-lowering drugs are frequently combined with antiretroviral therapy, as HIV infection and protease inhibitors are risk factors for hyperlipidemia. Some antiretroviral drugs interact with lipid-lowering agents via the hepatic cytochrome P450 enzyme system, leading to an increased risk of rhabdomyolysis [4]. This is not, however, the case with abacavir.

Acute rhabdomyolysis has been described during primary HIV infection, during other viral infections (influenza, coxsackie and Epstein–Barr viruses) and during adverse reactions to certain drugs (cotrimoxazole, sulfadiazine, pentamidine, didanosine, zidovudine, indinavir and ritonavir) [5].

To our knowledge, severe rhabdomyolysis has never been described during a hypersensitivity reaction to abacavir or during concomitant therapy with abacavir and a lipid-lowering drug.

An intricate combination of adverse effects appears to have occurred in our patient. On the one hand, if the rhabdomyolysis was caused by abacavir hypersensitivity, it may have been aggravated by ciprofibrate. On the other hand, if it was caused by ciprofibrate, it may have been triggered by the hypersensitivity reaction to abacavir. This might explain the sudden onset and the severity of the muscle damage.

This case suggests that special attention should be paid to signs of rhabdomyolysis when abacavir therapy is started in a patient who is already receiving a lipid-lowering drug.

References

1. Clay PG. The abacavir hypersensitivity reaction: a review. Clin Ther 2002; 24:1502–1514.
2. Symonds W, Cutrell A, Edwards M, Steel H, Spreen B, Powell G, et al. Risk factor analysis of hypersensitivity reactions to abacavir. Clin Ther 2002; 24:565–573.
3. Mallal S, Nolan D, Witt C, Masel G, Martin AM, Moore C, et al. Association between presence of HLA-B5701, HLA-DR7 and HLA-DQ3 and hypersensitivity to HIV-1 reverse-transcriptase inhibitor abacavir. Lancet 2002; 359:727–732.
4. Calza L, Manfredi R, Chiodo F. Hyperlipidaemia in patients with HIV-1 infection receiving highly active antiretroviral therapy: epidemiology, pathogenesis, clinical course and management. Int J Antimicrob Agents 2003; 22:89–99.
5. Chariot P, Ruet E, Authier FJ, Lévy Y, Gherardi R. Acute rhabdomyolysis in patients infected by human immunodeficiency virus. Neurology 1994; 44:1692–1696.
© 2005 Lippincott Williams & Wilkins, Inc.